Alert archive / Idaho / Winter Storm Watches in 2021
Winter Storm Watch 7, NWS Pocatello, ID
NWS Pocatello, ID issued this winter storm watch at Dec 21, 2021, 2:21 PM MST for 11 counties in Idaho. It took effect at Dec 22, 2021, 6:00 PM MST. It was in force for .
The area
The counties it named.
The facts
- Issued
- Dec 21, 2021, 2:21 PM MST (21:21 UTC)
- In effect from
- Dec 22, 2021, 6:00 PM MST
- Expired
- Dec 22, 2021, 1:26 PM MST
- In force
- Issued by
- NWS Pocatello, ID
Counties Bear Lake County, ID, Blaine County, ID, Bonneville County, ID, Butte County, ID, Caribou County, ID, Clark County, ID, Custer County, ID, Franklin County, ID, Fremont County, ID, Madison County, ID, Teton County, ID
The radar
The Pocatello radar (KSFX), 54 km from the middle of the area, began a volume at 21:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Salt Lake City I, UT (KSLC), launched 12:00Z, 9.4 hours before the alert went out and 299 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2070 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 87 m²/s²
- 0-3 km storm-relative helicity
- 147 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
905 WWUS45 KPIH 212121 WSWPIH URGENT - WINTER WEATHER MESSAGE National Weather Service Pocatello ID 221 PM MST Tue Dec 21 2021 IDZ071>075-221100- /O.NEW.KPIH.WS.A.0007.211223T0100Z-211224T0600Z/ Frank Church Wilderness-Sawtooth/Stanley Basin-Sun Valley Region- Big Lost Highlands/Copper Basin-Wood River Foothills- Including the cities of Clayton, Stanley, Ketchum, Sun Valley, Galena, Copper Basin, Hailey, Bellevue, and Picabo 221 PM MST Tue Dec 21 2021 ...WINTER STORM WATCH IN EFFECT FROM WEDNESDAY EVENING THROUGH THURSDAY EVENING... * WHAT...Moderate to heavy snow possible at times. Total snow accumulations of 3 to 6 inches in the valleys below 6000 feet and 8 to 16 inches across the mountains and passes above 6000 feet. Winds could gust as high as 35 mph at times producing blowing and drifting snow. * WHERE...Stanley to Ketchum and the surrounding mountain ranges. * WHEN...From Wednesday evening through Thursday evening. * IMPACTS...Travel could be very difficult to impossible at times. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the latest forecasts for updates on this situation. && $$ IDZ063-064-066-221100- /O.NEW.KPIH.WS.A.0007.211223T0700Z-211225T0000Z/ Caribou Range-Big Hole Mountains-Centennial Mountains - Island Park- Including the cities of Wayan, Swan Valley, Victor, Island Park, and Kilgore 221 PM MST Tue Dec 21 2021 ...WINTER STORM WATCH IN EFFECT FROM LATE WEDNESDAY NIGHT THROUGH FRIDAY AFTERNOON... * WHAT...Moderate to heavy snow possible. Total snow accumulations of 3 to 6 inches below 6000 feet and 8 to 16 inches across the mountains and passes above 6000 feet. Winds could gust as high as 35 mph at times producing blowing and drifting snow. * WHERE...Centennial, Big Hole, and Caribou Mountains, including Pine Creek Pass, Targhee Pass, and Georgetown summit. * WHEN...From late Wednesday night through Friday afternoon. * IMPACTS...Travel could be very difficult or hazardous at times. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the latest forecasts for updates on this situation. && $$ IDZ060-221100- /O.NEW.KPIH.WS.A.0007.211223T1300Z-211225T0000Z/ Bear River Range- Including the city of Emigration Summit 221 PM MST Tue Dec 21 2021 ...WINTER STORM WATCH IN EFFECT FROM THURSDAY MORNING THROUGH FRIDAY AFTERNOON... * WHAT...Moderate to heavy snow possible. Total snow accumulations of 6 to 10 inches below 6000 feet and 10 to 20 inches above 6000 feet. Winds could gust as high as 40 mph producing areas of blowing and drifting snow. * WHERE...The Idaho portion of the Wasatch Range, including Emigration Summit. * WHEN...From Thursday morning through Friday afternoon. * IMPACTS...Travel could be very difficult to impossible. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the latest forecasts for updates on this situation. && $$ For more information from the National Weather Service visit https://weather.gov/pocatello
2 follow-up statements
191 WWUS45 KPIH 220922 WSWPIH URGENT - WINTER WEATHER MESSAGE National Weather Service Pocatello ID 222 AM MST Wed Dec 22 2021 IDZ071>075-230000- /O.CON.KPIH.WS.A.0007.211223T0100Z-211224T0600Z/ Frank Church Wilderness-Sawtooth/Stanley Basin-Sun Valley Region- Big Lost Highlands/Copper Basin-Wood River Foothills- Including the cities of Clayton, Stanley, Ketchum, Sun Valley, Galena, Copper Basin, Hailey, Bellevue, and Picabo 222 AM MST Wed Dec 22 2021 ...WINTER STORM WATCH REMAINS IN EFFECT FROM THIS EVENING THROUGH THURSDAY EVENING... * WHAT...Moderate to heavy snow possible at times. Total snow accumulations of 3 to 6 inches in the valleys below 6000 feet and 8 to 16 inches across the mountains and passes above 6000 feet. Winds could gust as high as 35 mph at times producing blowing and drifting snow. * WHERE...Stanley to Ketchum and the surrounding mountain ranges. * WHEN...From Wednesday evening through Thursday evening. * IMPACTS...Travel could be very difficult to impossible at times. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the latest forecasts for updates on this situation. && $$ IDZ063-064-066-230000- /O.CON.KPIH.WS.A.0007.211223T0700Z-211225T0000Z/ Caribou Range-Big Hole Mountains-Centennial Mountains - Island Park- Including the cities of Wayan, Swan Valley, Victor, Island Park, and Kilgore 222 AM MST Wed Dec 22 2021 ...WINTER STORM WATCH REMAINS IN EFFECT FROM LATE TONIGHT THROUGH FRIDAY AFTERNOON... * WHAT...Moderate to heavy snow possible. Total snow accumulations of 3 to 6 inches below 6000 feet and 8 to 16 inches across the mountains and passes above 6000 feet. Winds could gust as high as 35 mph at times producing blowing and drifting snow. * WHERE...Centennial, Big Hole, and Caribou Mountains, including Pine Creek Pass, Targhee Pass, and Georgetown summit. * WHEN...From late Wednesday night through Friday afternoon. * IMPACTS...Travel could be very difficult or hazardous at times. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the latest forecasts for updates on this situation. && $$ IDZ060-230000- /O.CON.KPIH.WS.A.0007.211223T1300Z-211225T0000Z/ Bear River Range- Including the city of Emigration Summit 222 AM MST Wed Dec 22 2021 ...WINTER STORM WATCH REMAINS IN EFFECT FROM THURSDAY MORNING THROUGH FRIDAY AFTERNOON... * WHAT...Moderate to heavy snow possible. Total snow accumulations of 6 to 10 inches below 6000 feet and 10 to 20 inches above 6000 feet. Winds could gust as high as 40 mph producing areas of blowing and drifting snow. * WHERE...The Idaho portion of the Wasatch Range, including Emigration Summit. * WHEN...From Thursday morning through Friday afternoon. * IMPACTS...Travel could be very difficult to impossible. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the latest forecasts for updates on this situation. && $$ For more information from the National Weather Service visit https://weather.gov/pocatello
865 WWUS45 KPIH 222026 WSWPIH URGENT - WINTER WEATHER MESSAGE National Weather Service Pocatello ID 126 PM MST Wed Dec 22 2021 IDZ071>075-231100- /O.UPG.KPIH.WS.A.0007.211223T0100Z-211224T0600Z/ /O.NEW.KPIH.WS.W.0009.211223T0100Z-211224T0600Z/ Frank Church Wilderness-Sawtooth/Stanley Basin-Sun Valley Region- Big Lost Highlands/Copper Basin-Wood River Foothills- Including the cities of Clayton, Stanley, Ketchum, Sun Valley, Galena, Copper Basin, Hailey, Bellevue, and Picabo 126 PM MST Wed Dec 22 2021 ...WINTER STORM WARNING IN EFFECT FROM 6 PM THIS EVENING TO 11 PM MST THURSDAY... * WHAT...Moderate to heavy snow expected. Total snow accumulations of 3 to 8 inches below 6000 feet with up to 24 inches across mountains and passes above 6000 feet. Periods of gusty winds Thursday as high as 45 mph creating blowing and drifting snow. * WHERE...Central Mountains from the Stanley area south to Hailey. * WHEN...From 6 PM this evening to 11 PM MST Thursday. * IMPACTS...Travel could be very difficult to impossible at times. Areas of blowing snow could significantly reduce visibility. The hazardous conditions could impact the morning or evening commute. PRECAUTIONARY/PREPAREDNESS ACTIONS... If you must travel, keep an extra flashlight, food, and water in your vehicle in case of an emergency. The latest road conditions can be obtained by calling 5 1 1. && $$ IDZ064-066-231100- /O.UPG.KPIH.WS.A.0007.211223T0700Z-211225T0000Z/ /O.NEW.KPIH.WS.W.0009.211223T1300Z-211224T1200Z/ Big Hole Mountains-Centennial Mountains - Island Park- Including the cities of Victor, Island Park, and Kilgore 126 PM MST Wed Dec 22 2021 ...WINTER STORM WARNING IN EFFECT FROM 6 AM THURSDAY TO 5 AM MST FRIDAY... * WHAT...Moderate to heavy snow expected. Total snow accumulations of 3 to 8 inches below 6000 feet with 15 to 20 inches possible across the mountains passes above 6000 feet. Periods of gusty winds Thursday as high as 40 mph creating blowing and drifting snow. * WHERE...Centennial and Big Hole Mountains from Targhee Pass south to Pine Creek Pass. * WHEN...From 6 AM Thursday to 5 AM MST Friday. * IMPACTS...Travel could be very difficult to impossible at times. Areas of blowing snow could significantly reduce visibility. The hazardous conditions could impact the morning or evening commute. PRECAUTIONARY/PREPAREDNESS ACTIONS... If you must travel, keep an extra flashlight, food, and water in your vehicle in case of an emergency. The latest road conditions can be obtained by calling 5 1 1. && $$ IDZ060-231100- /O.UPG.KPIH.WS.A.0007.211223T1300Z-211225T0000Z/ /O.NEW.KPIH.WS.W.0009.211223T1900Z-211225T0600Z/ Bear River Range- Including the city of Emigration Summit 126 PM MST Wed Dec 22 2021 ...WINTER STORM WARNING IN EFFECT FROM NOON THURSDAY TO 11 PM MST FRIDAY... * WHAT...Heavy snow expected. Total snow accumulations of 5 to 10 inches below 6000 feet with up to 24 inches across the mountains and passes above 6000 feet. Periods of gusty winds Thursday as high as 40 mph creating blowing and drifting snow. * WHERE...Idaho portion of the northern Wasatch Range including Emigration Summit. * WHEN...From noon Thursday to 11 PM MST Friday. * IMPACTS...Travel could be very difficult to impossible. Patchy blowing snow could significantly reduce visibility. The hazardous conditions could impact the evening commute. PRECAUTIONARY/PREPAREDNESS ACTIONS... If you must travel, keep an extra flashlight, food, and water in your vehicle in case of an emergency. The latest road conditions can be obtained by calling 5 1 1. && $$ IDZ063-231100- /O.UPG.KPIH.WS.A.0007.211223T0700Z-211225T0000Z/ /O.NEW.KPIH.WW.Y.0020.211223T1300Z-211224T1200Z/ Caribou Range- Including the cities of Wayan and Swan Valley 126 PM MST Wed Dec 22 2021 ...WINTER WEATHER ADVISORY IN EFFECT FROM 6 AM THURSDAY TO 5 AM MST FRIDAY... * WHAT...Snow expected. Total snow accumulations of 4 to 10 inches. Periods of gusty winds Thursday with gusts as high as 45 mph producing areas of blowing and drifting snow. * WHERE...Caribou Highlands including Wayan and Swan Valley. * WHEN...From 6 AM Thursday to 5 AM MST Friday. * IMPACTS...Travel could be very difficult. Areas of blowing snow could significantly reduce visibility. The hazardous conditions could impact the evening commute. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. The latest road conditions can be obtained by calling 5 1 1. && $$ IDZ051-052-067>069-231100- /O.NEW.KPIH.WW.Y.0020.211223T1300Z-211224T0600Z/ Shoshone/Lava Beds-Arco/Mud Lake Desert-Beaverhead - Lemhi Highlands-Lost River Valley-Lost River Range- Including the cities of Shoshone, Richfield, Carey, Mud Lake, INL, Craters of the Moon NM, Dubois, Spencer, Edie School, Small, Howe, Arco, Mackay, Chilly, and Borah Peak 126 PM MST Wed Dec 22 2021 ...WINTER WEATHER ADVISORY IN EFFECT FROM 6 AM TO 11 PM MST THURSDAY... * WHAT...Snow expected. Total snow accumulations of 4 to 9 inches. Periods of gusty winds Thursday with winds gusting as high as 40 mph. * WHERE...Highway 20 from Carey to Howe and the Lost River valley and range, including Carey, Arco, Howe, Mackay, and the western portions of the INL. * WHEN...From 6 AM to 11 PM MST Thursday. * IMPACTS...Plan on slippery road conditions. Areas of blowing snow could significantly reduce visibility. The hazardous conditions could impact the morning or evening commute. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. The latest road conditions can be obtained by calling 5 1 1. && $$ IDZ061-062-065-231100- /O.NEW.KPIH.WW.Y.0020.211223T1300Z-211224T1200Z/ Bear Lake Valley-Blackfoot Mountains-Teton Valley- Including the cities of St. Charles, Montpelier, Georgetown, Grace, Soda Springs, Henry, Bone, Ashton, Tetonia, and Driggs 126 PM MST Wed Dec 22 2021 ...WINTER WEATHER ADVISORY IN EFFECT FROM 6 AM THURSDAY TO 5 AM MST FRIDAY... * WHAT...Snow expected. Total snow accumulations of 3 to 9 inches possible. Winds gusting as high as 40 mph on Thursday. * WHERE...Teton Valley including Driggs, Blackfoot Mountains including Bone, and the Bear Lake Valley including Montpelier. * WHEN...From 6 AM Thursday to 5 AM MST Friday. * IMPACTS...Plan on slippery road conditions. Areas of blowing snow could significantly reduce visibility. The hazardous conditions could impact the evening commute. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. The latest road conditions can be obtained by calling 5 1 1. && $$ For more information from the National Weather Service visit https://weather.gov/pocatello
What forecasters said that day
The local office's own words before this winter storm watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pocatello, ID wrote its last area forecast discussion before this winter storm watch went out at Dec 21, 1:59 PM MST, 22 minutes earlier.
Area forecast discussion, Dec 21, 1:59 PM MST, 22 minutes before
Area Forecast Discussion National Weather Service Pocatello ID 159 PM MST Tue Dec 21 2021 .SHORT TERM...Tonight through Friday. A ridge of high pressure was positioned across the region early this afternoon and will help to provide dry conditions through the evening. Looking upstream, we see a broad area of low pressure positioned well off the Oregon coast while a fairly vigorous trough was digging south along the Canadian coast. Numerical models show these two features interacting and directing attending moisture northeast through the weakening ridge into CNTRL Idaho by Wednesday morning. As a result, a quick pulse of snowfall is expected in that region Wednesday. The two troughs merge into a complex low late Wednesday with periodic waves of enhanced moisture lifting into the region Wednesday night and Thursday. Additional dynamical forcing is expected Thursday as the NRN portion of this complex trough shifts inland and is gradually absorbed by a third trough digging rapidly into the NW coastal waters. As this third wave sets up off the NW coast, the SRN branch of the previous trough ejects inland across the Great Basin/SRN California Friday providing yet another forcing mechanism for precipitation production. Warming temperatures are expected across the region Thursday ahead of the first ejecting trough followed by cooler temperatures Friday. Temps may warm enough to support a mix of rain and snow in the Magic Valley/SRN Snake Plain Thursday. We have issued Winter Storm Watches for the surrounding mountains beginning Wednesday night and continuing through Friday. We may be adding some areas to the mix to cover lower threshold advisory conditions but the Watches should serve to highlight our exposure. Huston .LONG TERM...Christmas Eve through Tuesday. Confidence remains high in an active week for East Idaho, continuing from pre-Christmas time frame. Longwave pattern supports deep active trough over western states with series of shortwaves rotating through East Idaho. Temperatures throughout the period transitions gradually colder, supporting snow at all elevations, even though Snake Plain and some valley locations could see daytime highs raise a bit above freezing Christmas Day. Higher elevations still look to see the most snowfall, generally accumulating some 4-8 inches each day. Lower elevations not out of the woods, generally up to 2 inches per day. Each system may either under- or over-perform from these averages, especially with some fluctuation in temperatures impacting snow ratios. Holiday travel remains a concern, and we should expect winter headlines to continue in some form or another through chunks of the week. Total QPF for the week still looks impressive, with Snake Plain averages around an inch for the entire week, and well above that for higher elevations. Regardless of how one feels about the snow or travel impacts, the snowpack build up will be welcome. Given the depth of the upper trough, it is not surprising that several ensemble members are picking up on arctic intrusion into East Idaho beginning mid-week. So far it is only a few outliers, but certainly does fit into the realm of possibilities, especially if some of the colder air can spill over the Divide coincident with some clearing between systems. The lowest percentiles are pushing sub-zero temps reaching well into the Snake Plain with coincident single digit highs. The Blend so far is staying well above these temps, but will be something to watch for moving into next week. DMH && .AVIATION...VFR conditions remain in place for this terminal forecast period. Conditions will be trending toward lower ceilings and incoming precipitation mainly in the 18z-00z Wed time frame for most terminals. KSUN looks to transition to lower ceilings and -SHSN earlier than the other sites, but then continues through the day with MVFR and occasional IFR. Have introduced a very last hour trend downward for the other stations to indicate the expected change, but the shift toward lower ceilings will likely come in the afternoon time frame. DMH && .AIR STAGNATION...Inversions have led to worsening air quality in some areas of eastern Idaho. We should see those inversions weaken Wednesday. Conditions have deteriorated enough in Franklin County for an Air Quality Advisory. Keyes/Huston && .PIH WATCHES/WARNINGS/ADVISORIES... Winter Storm Watch from late Wednesday night through Friday afternoon for IDZ063-064-066. Winter Storm Watch from Wednesday evening through Thursday evening for IDZ071>075. Winter Storm Watch from Thursday morning through Friday afternoon for IDZ060. &&
Nearby
Winter Storm Watches in Idaho, 2021Every winter storm watch in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.